Beta-blockers and antiplatelet medications are commonly prescribed to heart patients to help limit their risk of cardiovascular disease. Taking these medications, however, may actually increase a patient’s acute myocardial infarction (AMI) risk on days when the weather is especially hot, according to new findings published in Nature Cardiovascular Research.
The study’s authors examined data from nearly 2,500 patients who survived an AMI during the warmest months—May to September, to be exact—in Augsburg, Germany, from 2001 to 2014. Overall, the group found that beta-blockers were tied to a 65% higher AMI risk among this patient population. Antiplatelet medications, meanwhile, were tied to a 63% higher AMI risk—and patients taking both medications saw their risk rise by 75%.
Patients not taking either medication, the authors added, did not see their AMI risk increase at all during warmer weather.
“Patients taking these two medications have a higher risk,” first author Kai Chen, PhD, an assistant professor of epidemiology with the Yale School of Public Health, said in a prepared statement. “During heat waves, they should really take precautions.”
Importantly, as emphasized in the Yale statement, this research does not prove that the medications were directly responsible for any patient’s AMI. However, one detail from the group’s work does suggest the medications could be playing a role. Patients under the age of 60 were even more susceptible to heat-related AMIs than older patients, even though the younger patients were much healthier overall.
What could be causing these connections? The authors do have some theories—Chen said the medications “may make it hard to regulate body temperature”—but additional research is still required.
The Yale statement also highlights another key detail of these findings: if hot weather does have this effect on patients taking beta-blockers and/or antiplatelet medications, climate change may lead to a significant increase in the number of AMIs we see during the warmest months of the year.